Wyoming, 2021

Winter Weather in Wyoming, November 2 to 3, 2021

November 2 to 3, 2021 · NWS CYS · 2 events in 2 counties and zones

Light snow fell in the Snowy and Sierra Madre mountain ranges in southeast Wyoming from the early morning through the late evening hours on November 2nd. Total estimated accumulations ranged from 3 to 6 inches, highest above 8500 feet elevation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Light snow fell in the Snowy and Sierra Madre mountain ranges in southeast Wyoming from the early morning through the late evening hours on November 2nd. Total estimated accumulations ranged from 3 to 6 inches, highest above 8500 feet elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 1, 9:49 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 1, 9:49 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1049 PM MDT Mon Nov 1 2021

.UPDATE...
Issued at 455 PM MDT Mon Nov 1 2021

Dense fog has developed this afternoon along the I-80 Summit in
the South Laramie Range with visibility below one-quarter mile.
Model soundings and latest HRRR guidance suggests these reductions
in visibility should continue through this evening. In addition,
light freezing drizzle is possible leading to slick roads in spots
and therefore a Freezing Fog Advisory has been issued. This will
impact the evening commute along Interstate 80 between Cheyenne
and Laramie along with portions of US-287 south of Laramie. This
advisory may need to be extended through the night, but for now is
in effect through midnight. Fog is possible in other areas across
the CWA tonight so will also need to keep a watch for additional
areas of dense fog development.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Mon Nov 1 2021

Concerns for the short term deal with moderate snow in the Snowy
and Sierra Madre Ranges tonight into Tuesday.

Currently...Next shortwave beginning to move into west central
Wyoming this afternoon. Surface boundary lays along northwestern
Colorado this afternoon as the shortwave moves southeast along the
boundary.

Short range mesoscale guidance shows snow developing across the
southern Carbon County late this evening around 06Z. Surface
boundary looks to wave a little further north to near the
Colorado/Wyoming line as the upper shortwave approaches. Best
times for more widespread snow appears to be 12Z to maybe 21Z
Tuesday. Getting enough for Advisory level snow in the Snowy and
Sierra Madre Ranges above 8500 feet. Decided to issue a WInter
Weather Advisory for those two mountain zones.

Further east...GFS soundings showing fairly widespread fog
profiles tonight into Tuesday morning. Did add areas of fog for
elevations below 4500 feet elevation. Will be ample low level
moisture for fog development as most of the southern Panhandle had
3-6 inches of snow and we are looking at weak upsloping easterly
winds overnight.

700mb temperatures begin to warm Wednesday night into Thursday as
upper ridging returns. Temperatures climb to 0C Wednesday night
and +4 to +6C Thursday...so warmer temperatures are expected to
return.

.LONG TERM...(Thursday night through Monday)
Issued at 240 PM MDT Mon Nov 1 2021

Overall, there are no major changes from prior forecasts. The
main challenges for the long term period are warming temperatures
and the potential for high winds. The ridge axis will slowly
shift eastward from the Great Basin on Thursday to the Great
Plains by the weekend as a broad trough and active storm track
works its way into the West Coast. On Friday, a shortwave riding
over the top of the ridge will increase pressure gradients across
our region, also shifting the flow aloft from NW to WSW. We are
thus watching the potential for elevated winds starting late
Thursday night through Friday associated with this system.
Guidance has backed off slightly on the wind intensity with the
latest runs, and this is expected to continue to waffle as it gets
closer. For now, nudged the forecast to the GFS to better capture
the possibility for elevated winds particularly in the higher
terrain and wind prone spots. Zonal flow aloft continues through
the weekend decent pressure gradients remaining over the region
which could create gusty winds again on Saturday and Sunday.

Following the trend towards increased upper level ridging by this
weekend, we expect temperatures to return to above normal values
for the long term period. 700mb temperatures are expected to be
above zero, and coupled with the downslope wind potential, could
produce warm surface highs reaching into the 60s east of the
Laramie range by the weekend. While active weather continues over
the west coast, the forecast looks relatively dry for our region,
with low probabilities of precipitation. The only exception is a
slight chance for precipitation in the higher terrain Thursday
night into Friday morning with the shortwave discussed above.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1046 PM MDT Mon Nov 1 2021

Tonight, the biggest impacts to aviation will be low ceilings. Low
ceilings are expected to continue throughout the night and into the
day tomorrow. Like with the last couple of nights, ceilings may
flip-flop between flight categories, especially in the presence
of precipitation. KRWL, KLAR, and KCYS have the greatest chance
for seeing some light snow and drizzle tonight and during the day
tomorrow. The other concern is the potential for some patchy fog
in the Nebraska Panhandle and possibly KCYS. The greatest chance
for fog would be late tonight into the morning tomorrow.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Mon Nov 1 2021

Fire weather concerns will be minimal the next few days as winter
weather has impacted most areas with accumulating snow and cold
temperatures. Another round of snow tonight into Tuesday. Look for
warming temperatures and increasing winds towards the end of the
week. Afternoon humidity stays well above critical levels though
Friday and Saturday...so fire weather concerns remain minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Wednesday for WYZ112-114.

     Freezing Fog Advisory until midnight MDT tonight for WYZ116.

NE...None.
&&

UPDATE...MB
SHORT TERM...GCC
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 1, 4:21 AM MST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
521 AM MDT Mon Nov 1 2021

NEZ002-003-095-096-WYZ101>103-106>108-117>119-021130-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
521 AM MDT Mon Nov 1 2021

This hazardous weather outlook is for the northern Nebraska
Panhandle and southeast Wyoming, mainly east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow this morning will taper off to flurries or
sprinkles by the afternoon. It will remain cold with patchy fog
possible through late today and tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another round of rain and snow showers possible Tuesday and
Tuesday night. Little or no additional snow accumulation is
expected at this time for most areas below 6500 feet.

.Spotter information statement...

Spotters are urged to report snow accumulations to the National
Weather Service.

NEZ019>021-054-055-021130-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-
521 AM MDT Mon Nov 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Periods of moderate to heavy snow will continue early this morning
before tapering to flurries by this afternoon. An additional inch
or two of snow accumulation is possible this morning. The Winter
Weather Advisory remains in effect until noon today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another round of rain and snow showers possible Tuesday and
Tuesday night.

.Spotter information statement...

Spotters are urged to report snow accumulations to the National
Weather Service.

WYZ104-105-109>116-021130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
521 AM MDT Mon Nov 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Snow showers will taper to snow flurries this morning and briefly
end this afternoon. Little or no additional snow accumulation is
expected outside of the mountains today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another round of light snow is forecast to redevelop late tonight
or early Tuesday morning. Up to on inch of snow accumulation is
possible on Tuesday before mixing with or changing to rain below
7000 feet. 4 to 8 inches of snow is possible for the mountains
through early Wednesday morning.

.Spotter information statement...

Spotters are urged to report snow accumulations to the National
Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
November 2, 12:00 AM MST to November 3, 12:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

SNOTEL observations indicate estimated snowfall totals of 4 to 6 inches in the Snowy Range. The highest total was 6 inches at North French Creek (NFCW4 - Elevation 10130 Ft) using a Snow Water Equivalent of 0.6 inches and a 10:1 Snow Ratio, observed at 1500L on 11/2/21.

Winter Weather, Sierra Madre Range

When
November 2, 12:00 AM MST to November 3, 12:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

SNOTEL observations indicate estimated snowfall totals of 3 to 6 inches in the Sierra Madre Range. The highest total was 6 inches at Whiskey Park (WPKW4 - Elevation 8950 Ft) using a Snow Water Equivalent of 0.6 inches and a 10:1 Snow Ratio, observed at 1500L on 11/2/21.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985778, 985779.